MAUDE Adverse Event Report: ANGIOMED GMBH & CO. MEDIZINTECHNIK KG E-LUMINEXX BILIARY STENT

ANGIOMED GMBH & CO. MEDIZINTECHNIK KG E-LUMINEXX BILIARY STENT
Model Number ZBM12040
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Death (1802)
Date of Event 08/31/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The device is not available for return.The investigation is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during the stent placement procedure in the infra-renal abdominal artery an aortic leak developed, and despite resuscitation attempts, the patient expired after being transferred to another facility for vascular intervention.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records of this lot were reviewed with special attention to the manufacturing and inspection of this product and the product was found to have met all specifications prior to shipment.The review showed no remarkable incidents occurred during the manufacturing process.There was no additional complaint previously reported for this lot number.Investigation summary: based on medical records provided the patient with renal artery stenosis, essential hypertension, mixed hyperlipidemia, left lower extremity claudication and previous surgical bypasses of the lower extremities was scheduled for placement of a stent in the infrarenal abdominal aorta.A 12 mm x 4 cm stent was deployed in the infrarenal abdominal aorta and post dilated with a 12 mm balloon.Following stent placement there was no longer a residual gradient.The patient then experienced some pain with a drop in blood pressure.Follow up computed tomography scan showed a large retroperitoneal hematoma measuring as much as 12 cm in cross section and extending down along the right iliac muscle.It extended behind the right kidney displacing it forward.The leakage appeared to be coming from the right side of the infrarenal abdominal aorta.An episode of cardiac arrest with pulseless electrical activity (pea) was experienced.The patient was transferred to another facility for vascular intervention, such as additional stent graft placement and balloon angioplasty.However, the patient went from pulseless electrical activity into asystole into cardiac death.It was felt that no further intervention could be had to achieve a positive outcome.Approximately 1.5 l of non clotted blood was evacuated from the retroperitoneum.As part of all complaint investigations, an attempt was made to evaluate the subject device as well as the device usage.In this particular case no sample and no images were provided for evaluation.No specific device deficiency was reported.The reported clinical event could not be reproduced.Based on the available information the investigation was closed with inconclusive results.Reportedly, use of the device during stent placement procedure in the infra-renal abdominal artery represents an off label use of the biliary device.However, a definitive root cause for the clinical event could not be determined.Labeling review: based on the ifu the bard® e- luminexx® biliary stent is indicated for the treatment of biliary strictures resulting from malignant neoplasms.Reported use of the device during stent placement procedure in the infra-renal abdominal artery represents an off label use of the biliary device.As no specific device deficiency was reported additional review regarding possible device relation to the clinical event could not be performed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Manufacturing review: the device history records of this lot were reviewed with special attention to the manufacturing and inspection of this product and the product was found to have met all specifications prior to shipment.The review showed no remarkable incidents occurred during the manufacturing process.There was no additional complaint previously reported for this lot number.Investigation summary: based on medical records provided the patient with renal artery stenosis, essential hypertension, mixed hyperlipidemia, left lower extremity claudication and previous surgical bypasses of the lower extremities was scheduled for placement of a stent in the infra-renal abdominal aorta.A 12 mm x 4 cm stent was deployed in the infra-renal abdominal aorta and post dilated with a 12 mm balloon.Following stent placement there was no longer a residual gradient.The patient then experienced some pain with a drop in blood pressure.Follow up computed tomography scan showed a large retroperitoneal hematoma measuring as much as 12 cm in cross section and extending down along the right iliac muscle.It extended behind the right kidney displacing it forward.The leakage appeared to be coming from the right side of the infra-renal abdominal aorta.An episode of cardiac arrest with pulseless electrical activity (pea) was experienced.The patient was transferred to another facility for vascular intervention, such as additional stent graft placement and balloon angioplasty.However, the patient went from pulseless electrical activity into asystole into cardiac death.It was felt that no further intervention could be had to achieve a positive outcome.Approximately 1.5 l of non clotted blood was evacuated from the retroperitoneum.The stent as well as the stent delivery system were not returned for evaluation.However, a cd with case images was provided.However, no indication for a deficiency of the placed stent could be determined.There was no specific device deficiency reported.A device relation to the reported clinical event could not be determined.Reported use of the device represents an off label use of the device.Therefore, based on the available information the investigation was closed with inconclusive results, a definitive root cause for the reported event could not be determined.Labeling review: based on the ifu the bard® e- luminexx® biliary stent is indicated for the treatment of biliary strictures resulting from malignant neoplasms.Reported use of the device during stent placement procedure in the infra-renal abdominal artery represents an off label use of the biliary device.As no specific device deficiency was reported additional review regarding possible device relation to the clinical event could not be performed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
E-LUMINEXX BILIARY STENT
Common Device Name
BILIARY STENT
Manufacturer (Section D)
ANGIOMED GMBH & CO. MEDIZINTECHNIK KG
wachhausstrasse 6
karlsruhe 76227
GM  76227
MDR Report Key6970631
Report Number9681442-2017-00287
Device Sequence Number1290487
Product Code FGE
UDI-Device Identifier04049519010366
UDI-Public(01)04049519010366
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K063532
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/12/2019
Device Model NumberZBM12040
Device Catalogue NumberZBM12040
Device Lot NumberANAV1634
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/26/2017
Supplement Date Received by Manufacturer01/11/2018
02/07/2018
Initial Report FDA Received Date10/23/2017
Supplement Report FDA Received Date01/22/2018
02/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age81 YR
Patient Weight56